Tomorrow is my last radiation treatment and I’m certainly looking forward to not having to drive down to the cancer center every day. Six and half weeks of that grind has been more than enough.
But does that mean the fun is over? Oh no, not a chance.
For starters, this morning I was looking at the irritated, crepe papery skin on my collarbone. It looked white, like dried lotion. So I touched it. Bad move. The white was the last thin layer of skin over what was basically a blister. Merely touching it dislodged it and there I was with a small, stinging open wound, perhaps 3/4 inch in diameter.
My first thought was possible infection so I dabbed it with Neosporin with Pain Relief and immediately it felt better. But I didn’t know what if anything would make a proper dressing, especially with compromised skin all around it, so I headed out to my appointment with the raw skin exposed, trying not to let anything touch it.
Today, luckily, was my day to see my doctor, and her nurse immediately covered the wound with a strip of Mepilex Ag. It seals and protects, killing any bacteria present. Looks like thin grey insulating foam that’s sticky on one side. You just cut a patch or strip and stick it on. Nifty stuff for small areas. I’m just hoping I won’t need an 8″ patch in the middle of my chest a week from now.
And yes, of course they warned me — again — that the effects of the radiation on my skin won’t be fully apparent for a week to 10 days after treatment. They aren’t trying to scare me but want me to be prepared and ready to call them if anything untoward does develop. Ugh. At least after tomorrow the positioning stickers can come off and I can fully cover the area with lots of lotion. (Obviously the skin under the stickers is being radiated but so far not getting any lotion.)
Then there’s the cough. The damnable cough. Both the doctor and her resident jumped on the same thing I noticed on my calendar last night: The cough came roaring back Monday, the day after I took my last prednisone tablet. Coincidence? None of us thought so.
So now I have another bottle of 10 mg prednisone tablets with a new dosing regimen. Start with one tablet a day and see if that makes a difference. If there’s no improvement after a couple of days, increase the dose to two tabs. The idea is to find the lowest dose that will control the cough, since I will now probably be taking the prednisone for at least a few weeks.
Based on what the label says, the doctor apparently thinks the cough is pneumonitis (inflammation of the alveoli, or air sacs) caused by the radiation. She’s also going to schedule a CT scan, which I welcome at this point. I’m as eager as the doctors to see what the heck is going on in my lungs.
Looks like the two weeks of “vacation” I was anticipating is starting to fill with other doctor appointments. Scheduled are an overdue appointment with my primary care doctor and two with my ophthalmologist. To those will be added the CT scan and possibly a return visit or at least a phone call to report progress to the radiation oncologist. And my first Herceptin-only treatment, scheduled some weeks ago, is December 1.
Like I said, the fun never stops.